Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 157, NWS St. Louis, MO

August 18, 2001Clinton County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 18, 2001, 4:13 PM CDT for Clinton County, Washington County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 4:13 PM CDT (21:13 UTC)
Expired
Aug 18, 2001, 5:00 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clinton County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:27 PM CDTThunderstorm Wind 55 EOkawville, ILThe County Sheriff Department reported power lines down.
Aug 18, 4:45 PM CDTHail 0.75Nashville, ILThe Illinois State Police reported 3/4 inch hail north of Nashville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WUUS53 KLSX 182113
SVRSTL
ILC027-189-182200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 500 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OKAWVILLE...MOVING EAST AT 25 MPH. THE
  PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.

* LOCATIONS IN THE PATH...
  NASHVILLE
  IRVINGTON
  SHATTUC

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3854 8967 3836 8964 3831 8916 3863 8914

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:00 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 18, 4:00 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT SAT AUG 18 2001

LOTS GOING ON WITH SVR WX AMIDST US...STG S/W CLOSD LO DROPPING SEWD
INTO IL DRAGGING CDFNT THRU CWA THIS EVE. TSTMS DVLPG ALG/AHD OF
FNT. SOME CELLS FCST TO BCM SVR DURG NEXT HR OR TWO.

ONCE FROPA TAKES PLACE DRIER AIR WL SETTLE IN WITH DWPTS BLO 60 DEG.
THE REST OF THE FCST PD WL BE COOLER AND DRY.

TSTM WATCH 677 IN EFFECT UNTIL 900 PM CDT FOR MOST OF CWA.

.STL...NONE.

PEDIGO

In the hours before

Special weather statement, Aug 18, 12:45 PM CDT, 3 hours 28 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-182100-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 PM CDT SAT AUG 18 2001

THE SEVERE WEATHER THREAT:  THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS IN ILLINOIS WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS
OVER THE REST OF THE AREA SOUTH OF A LINE FROM COLUMBIA TO QUINCY.

FOR THE PERIOD:  THIS AFTERNOON AND EVENING.

THE WEATHER OUTLOOK:  A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE
REGION THIS AFTERNOON AND EVENING. WITH SUFFICIENT MOISTURE
AVAILABLE AHEAD OF THE FRONT ALONG WITH INSTABILITY...A FEW OF THE
THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS, PARTICULARLY
IN SOUTHWEST ILLINOIS.
Special weather statement, Aug 18, 1:20 PM CDT, 2 hours 53 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-182100-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 PM CDT SAT AUG 18 2001

THE SEVERE WEATHER THREAT:  THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS IN ILLINOIS WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS
OVER THE REST OF THE AREA SOUTH OF A LINE FROM COLUMBIA TO QUINCY.

FOR THE PERIOD:  THIS AFTERNOON AND EVENING.

THE WEATHER OUTLOOK:  A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE
REGION THIS AFTERNOON AND EVENING. WITH SUFFICIENT MOISTURE
AVAILABLE AHEAD OF THE FRONT ALONG WITH INSTABILITY...A FEW OF THE
THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS, PARTICULARLY
IN SOUTHWEST ILLINOIS.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:02 PM CDTSevere Thunderstorm WarningLSXMontgomery28 min
Aug 18, 4:35 PM CDTSevere Thunderstorm WarningLSXFayette, Marion40 min
Aug 18, 5:02 PM CDTSevere Thunderstorm WarningLSXWashington43 min
Aug 18, 6:47 PM CDTSevere Thunderstorm WarningLSXClinton, Marion43 min
Aug 18, 6:59 PM CDTSevere Thunderstorm WarningLSXWashington46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.